Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 347, NWS Springfield, MO

June 26, 2011Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 26, 2011, 10:58 AM CDT for Cherokee County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2011, 10:58 AM CDT (15:58 UTC)
Expired
Jun 26, 2011, 11:25 AM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:59 AM CDTHAIL 2.752 Nne Treece, KSBAXTER SPRINGS FIRE CHIEF REPORTED WINDSHIELD BROKEN AT THE INTERSECTION OF HIGHWAY 166 AND HIGHWAY 69.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3064 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS53 KSGF 261558
SVRSGF
KSC021-261645-
/O.NEW.KSGF.SV.W.0347.110626T1558Z-110626T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 AM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1145 AM CDT.

* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TREECE...OR 6 MILES WEST OF BAXTER
  SPRINGS...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING
  HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...GALENA...LOWELL...
  NEUTRAL...RIVERTON AND TREECE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3702 9491 3712 9488 3713 9486 3715 9462
      3702 9461 3700 9462 3699 9490 3700 9493
      3701 9493
TIME...MOT...LOC 1559Z 270DEG 23KT 3702 9480
WIND...HAIL 60MPH 1.25IN

$$

CRAMER
1 follow-up statement
317 
WWUS53 KSGF 261625
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 AM CDT SUN JUN 26 2011

KSC021-261636-
/O.CAN.KSGF.SV.W.0347.000000T0000Z-110626T1645Z/
CHEROKEE KS-
1125 AM CDT SUN JUN 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3702 9491 3712 9488 3713 9486 3715 9462
      3702 9461 3700 9462 3699 9490 3700 9493
      3701 9493
TIME...MOT...LOC 1626Z 270DEG 23KT 3702 9458

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:14 AM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 7:14 AM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 AM CDT SUN JUN 26 2011

...UPDATE TO AVIATION...

.DISCUSSION...

SEVERAL FORECAST CHALLENGES THIS MORNING...INCLUDING SHORT TERM
RAIN/THUNDER POTENTIAL...FROPA ON MONDAY NIGHT/TUESDAY...AND SOME OF
THE WARMEST TEMPS OF THE SEASON THUS FAR FOR MUCH OF THE UPCOMING
WEEK.

OUT OF THE GATE THIS MORNING...MCS ACTIVITY ONGOING AS EXPECTED OVER
STL AREA TO POINTS EAST.  MAY SEE SOME BACKBUILDING INTO THE CWA
THROUGH THE MID MORNING HOURS TODAY AS THE LOW LEVEL JET CONTINUES
TO VEER...BUT CHANCES FOR RAIN APPEAR TO BE DWINDLING...ESPECIALLY
OVER SW MISSOURI AND EASTERN KS.

WARM FRONT CURRENTLY STRETCHING ACROSS THE NORTHERN AND EASTERN CWA
HAS BEEN SLOWED AND REINFORCED BY MCS OUTFLOW OVER THE LAST 24
HOURS OR SO...BUT EXPECT THIS BOUNDARY TO AGAIN MAKE SOME PROGRESS
MIXING NORTH INTO NORTHERN MO TO CENTRAL ILLINOIS BY THIS EVENING.
SUSPECT WE'LL SEE DEVELOPMENT OF CONVECTION OVER
NEBRASKA...IOWA...FAR NORTHERN MISSOURI BY LATE
AFTERNOON/EVENING...WITH DEVELOPMENT (YET AGAIN) INTO AN MCS OVER
THE MISSISSIPPI AND NORTHERN MISSOURI RIVER VALLEYS.  HAVE A
SNEAKING SUSPICION THAT ALMOST...IF NOT ENTIRETY...OF THE CWA IS
GOING TO STAY DRY...AS A STRONG CAP BUILDS IN BEHIND THE WARM
FRONT.  ONLY POTENTIAL AREA TO BE CLIPPED BY AN MCS WILL BE THE FAR
EASTERN/NORTHEASTERN OZARKS TONIGHT.  ANY STORM THAT IS ABLE TO GET
INTO THE CWA WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE...WITH
HAIL AND WIND PRIMARY THREATS.  AGAIN...HOWEVER...CHANCES OF PRECIP
ALONE SIMPLY AREN'T GOOD.

REGION SHOULD BE SOLIDLY CAPPED SUNDAY NIGHT AND INTO MONDAY
MORNING...BEFORE A COLD FRONT BEGINS TO APPROACH THE REGION BY
MIDDAY MONDAY THROUGH TUESDAY MORNING.  POPS ALONG/AHEAD OF THE
FRONT REMAIN RATHER UNCLEAR...AS FRONT WILL BE RATHER STRONG...BUT
LACKING UPPER LEVEL SUPPORT AND MOVING INTO A HIGHLY CAPPED
ATMOSPHERE.  DON'T THINK A FEW STRONG TO SEVERE STORMS ARE OUT OF
THE QUESTION ON MONDAY EVENING IF THE CAP IS ABLE TO BREAK.

WILL NEED TO WATCH HEAT HEADLINE POTENTIAL ON MONDAY...ESPECIALLY IF
CLOUD COVER IS SOMEWHAT SPARSE OUT AHEAD OF THE FRONT.  MID 90S
TEMPS WILL CERTAINLY BE THERE...AND MOISTURE POOLING AHEAD OF THE
FRONT WILL BE A DISTINCT POSSIBILITY...PERHAPS RESULTING IN MID TO
EVEN UPPER 70S DEWPOINTS.  COMBINATION OF THE TWO WILL YIELD HEAT
INDICES PUSHING THE 105 MARK IN MANY LOCATIONS.

DOES LOOK LIKE THE FRONT WILL BE ABLE TO MAKE DOWN TO THE
ARKANSAS/MISSOURI STATE LINE...RESULTING IN A SHORT REPRIEVE FROM
THE HEAT I-44 NORTH ON TUESDAY...AND JUST A CHANCE FOR A FEW
SHOWERS/THUNDERSTORMS OVER FAR SOUTHERN MO/NORTHERN ARKANSAS DURING
THE AFTERNOON AND EVENING.

FRONTAL BOUNDARY MOVES BACK NORTH WEDNESDAY INTO THURSDAY AS A WARM
FRONT...WITH A DECIDEDLY IMPRESSIVE UPPER LEVEL RIDGE SETTING UP OVER
THE SOUTHERN HALF OF THE CONUS FOR THE END OF THE WORKWEEK.  WITH
850 TEMPS PROGGED TO BE PUSHING 30C BY THE END OF THE WEEK...UPPER
90S TO NEAR 100 WILL BE POSSIBLE.

BOXELL

&&

.AVIATION...
/ISSUED 714 AM CDT SUN JUN 26 2011/

FOR THE 12Z TAF PACKAGE...VFR CONDITIONS ARE EXPECTED FOR THE NEXT
24 HOURS AND BEYOND. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
AREA TODAY. THE RISK FOR ANY TSRA/SHRA WILL BE LOW GIVEN A STRONG
CAP ACROSS THE REGION. WINDS WILL REMAIN SOUTHERLY WITH OCCASIONAL
GUSTS TODAY. LOW LEVEL WIND SHEAR IS ONCE AGAIN EXPECTED OVERNIGHT
TONIGHT.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 4:22 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT SUN JUN 26 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
422 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED TO LOCALLY ELEVATED EXTREME HEAT RISK.
  LIMITED NON THUNDERSTORM HIGH WIND RISK.

DISCUSSION...

A FEW STORMS WILL BE POSSIBLE OVER THE FAR EASTERN OZARKS THIS
MORNING. THE STRONGEST STORMS COULD HAVE HAIL TO THE SIZE OF
NICKELS. LATER THIS AFTERNOON AND TONIGHT...A COMPLEX OF STORMS IS
EXPECTED TO FORM IN NORTHERN MISSOURI AND IOWA...AND PUSH
SOUTHEAST. WHILE MOST OF THE ACTIVITY WILL REMAIN NORTH AND EAST
OF THE OUTLOOK AREA...A FEW STORMS COULD CLIP THE FAR EASTERN AND
NORTHEASTERN OZARKS. ANY STORMS THAT DO MOVE INTO THE OUTLOOK AREA
WILL BE CAPABLE OF THUNDERSTORM WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF QUARTERS...ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING.

IN ADDITION...TEMPERATURES WILL WARM INTO THE LOW TO MID 90S AGAIN
ON SUNDAY. COMBINED WITH DEWPOINTS IN THE LOW 70S...THIS WILL
RESULT IN HEAT INDICES IN THE UPPER 90S AND LOW 100S. THE HIGHEST
VALUES ARE EXPECTED TO BE OVER THE OSAGE PLAINS OF EASTERN KANSAS
AND FAR WEST CENTRAL MISSOURI. NON THUNDERSTORM WIND GUSTS TO 35
MPH WILL BE POSSIBLE OVER THIS AREA AS WELL DURING THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
MONDAY NIGHT...AS WELL AS ON TUESDAY...AS A COLD FRONT PUSHES
SOUTH TO THE ARKANSAS STATE LINE. A FEW STRONG TO SEVERE STORMS
WILL BE POSSIBLE DURING THIS TIME FRAME...WITH GUSTY WINDS AND
LARGE HAIL THE PRIMARY THREATS.

VERY WARM AND HUMID CONDITIONS WILL BE POSSIBLE ON MONDAY AHEAD OF
THE COLD FRONT...WITH HEAT INDICES IN THE UPPER 90S AND LOW 100S
EXPECTED. ON WEDNESDAY THROUGH SATURDAY...TEMPERATURES WILL WARM
INTO THE MID TO UPPER 90S ACROSS THE REGION. HEAT INDICES AT OR
ABOVE 100 DEGREES WILL BE COMMON.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Jun 26, 10:11 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1011 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HAIL             1 E SHERMAN             37.26N 95.04W
06/26/2011  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

RKARDELL
Local storm report, Jun 26, 10:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1043 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             3 W MELROSE             37.03N 95.01W
06/26/2011  E1.25 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:59 AM CDTSevere Thunderstorm WarningSGFCherokee61 min
Jun 26, 11:45 AM CDTSevere Thunderstorm WarningSGFCherokee42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.